Minnesota, 2011

Drought in Minnesota, November 1 to 30, 2011

November 1 to 30, 2011 · NWS DLH · 5 events in 5 counties and zones

Drought conditions conditions continued throughout northeast Minnesota. Severe drought conditions in extreme northeastern St Louis County and parts of Lake and Cook Counties in the Minnesota Arrowhead in early November spread across the entire Arrowhead region during the month.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Drought conditions conditions continued throughout northeast Minnesota. Severe drought conditions in extreme northeastern St Louis County and parts of Lake and Cook Counties in the Minnesota Arrowhead in early November spread across the entire Arrowhead region during the month. At the end of November, the mild and very dry weather pattern continued across the entire area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Oct 31, 11:41 PM CST, 20 minutes earlier.

Area forecast discussion, Oct 31, 11:41 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1241 AM CDT TUE NOV 1 2011

.AVIATION.../06Z TAF ISSUANCE/
A COLD FRONT WILL PROPAGATE EWD ACROSS THE CWA THROUGH THE TAF
PERIOD. A MODERATELY STRONG LOW-LEVEL JET HAS DEVELOPED ACROSS OUR
CWA AHEAD OF THE FRONT...WHICH WILL RESULT IN LLWS ACROSS THE CWA
EARLY THIS MORNING. MAINLY DRY CONDITIONS AND VFR CONDITIONS ARE
EXPECTED IN ASSOCIATION WITH THE FROPA. HOWEVER THE FRONT IS
EXPECTED TO SLOW DOWN OVER WI TUES AFTN/TUES NIGHT WHEN AN
IMPULSE IS IS PROGGED TO TRACK NEWD ALONG THE FRONT. THE
DISTURBANCE WILL ENHANCE LIFT ALONG THE FRONT...RESULTING IN THE
DEVELOPMENT OF PRECIPITATION AND LOWER CIGS ACROSS NWRN FRIDAY
NIGHT.

&&

.PREV DISCUSSION... /ISSUED 811 PM CDT MON OCT 31 2011/

AVIATION.../00Z TAF ISSUANCE/
A COLD FRONT WILL EWD ACROSS THE CWA TONIGHT AND TUESDAY. MAINLY
DRY CONDITIONS AND VFR CONDITIONS ARE EXPECTED IN ASSOCIATION
WITH THE FROPA. HOWEVER THE FRONT IS EXPECTED SLOW DOWN OVER WI
FRIDAY/FRIDAY NIGHT WHEN AN IMPULSE IS IS PROGGED TO TRACK NEWD
ALONG THE FRONT. THE DISTURBANCE WILL ENHANCE LIFT RESULTING IN THE
DEVELOPMENT OF PRECIPITATION AND LOWER CIGS.

PREV DISCUSSION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN/

DISCUSSION...

SUMMARY...GENERALLY DRY FORECAST THROUGH THE WORK WEEK FOR MOST OF
MINNESOTA. NORTHWEST WI WILL BE ON THE FRINGE OF A FRONTAL
BOUNDARY TUESDAY NIGHT AND WEDNESDAY...WHICH SHOULD LEAD TO LIGHT
RAIN SHOWERS. TEMPERATURES THIS WEEK WILL CONTINUE TO REMAIN
FAIRLY CLOSE TO NORMAL. THE DETAILS OF A MUCH LARGER SYSTEM WILL
BE WORKED OUT OVER THE NEXT FEW DAYS...BUT AT THIS TIME IT COULD
MEAN A RAIN/SNOW MIXTURE FOR PORTIONS OF NORTHERN/CENTRAL
MN...RAIN IN WI...AND ACCUMULATING SNOW IN THE DAKOTAS.

TONIGHT AND TOMORROW...BEGINNING TO SEE EVIDENCE OF 850-600MB WARM
AIR ADVECTION WITH ADVANCEMENT OF 9-11KFT DECK OF CLOUDS HEADING
ACROSS WESTERN MN. PLENTY MORE MID CLOUDS ALSO STACKED BACK TO THE
WEST ACROSS THE DAKOTAS. DECENT BAND OF FRONTOGENESIS SLIDES
EASTWARD ACROSS MN LATE TONIGHT AND EARLY TOMORROW MORNING IN
WESTERN WI. FORECAST SOUNDINGS SUGGEST WE HAVE SOME WORK TO DO TO
SATURATE BELOW 5-6KFT...WHICH MEANS WE MIGHT JUST END UP WITH MORE
VIRGA THAN ACTUALLY RAIN. ONLY INCLUDED 10-15% POPS IN THE FORECAST
AFTER 06Z TONIGHT...BUT DID INCLUDE SCATTERED SPRINKLES GIVEN THE
CHANCE THAT SOME OF THIS MAKE IT DOWN TO THE SURFACE. FIND IT HARD
TO BELIEVE MORE THAN 15% OF LOCATIONS GET MEASURABLE PRECIP.

WEDNESDAY...AFTER THE THETA-E RIDGE SLIDES EAST OVER WI LATE
TUESDAY NIGHT...SHOULD SET UP A NICE BAROCLINIC ZONE IN WESTERN WI
DURING THIS TIME. MAINTAINED LIKELY POPS IN FAR SOUTHEAST FORECAST
AREA...MAINLY IN PRICE SAWYER AND IRON COUNTIES TO ACCOUNT FOR
THIS. THERE SHOULD BE A FAIRLY HIGH POP GRADIENT ALONG THIS SW-NE
BOUNDARY...SO WE MAY ACTUALLY BE OVERDONE IF THE BOUNDARY SHIFTS
ONLY 30-50MI SOUTHEAST. HEAVIEST RAINFALL WILL NEAR AND SE OF A
LINE FROM LA CROSSE TO GREEN BAY.

THURSDAY AND FRIDAY...SURFACE RIDGE WILL GIVE US A COUPLE DAYS OF
DRY AND COOL WEATHER. CLOUD COVER AND OVERNIGHT WINDS WILL DICTATE
HOW COLD WE GET FOR MORNING LOWS. THE AIR MASS IS CERTAINLY
DRY...SO WOULD BE SURPRISED IF SOME OF OUR LOW SPOTS AWAY FROM
LAKE SUPERIOR GET INTO THE LOWER 20S OR UPPER TEENS.

EXTENDED...MUCH LARGER SYSTEM ALREADY BARELY VISIBLE FROM THE
CONUS WATER VAPOR IN THE GULF ALASKA. THIS WILL MOVE INTO THE
PACIFIC COAST WEDNESDAY NIGHT AND MAKE IT'S SLOW TRACK TO THE EAST
FOR THE WEEKEND. GFS/GEM MAINTAIN A WEAKER AND FASTER
PROGRESSION...AND THE ECMWF IS DEEPER AND SLOWER AS A RESULT. IN
FACT...THE LATEST 12Z ECMWF IS ABOUT 12 HOURS BEHIND THE GFS.
WE'LL MONITOR THE MODEL CONSENSUS OVER THE NEXT FEW DAYS.

AVIATION...18Z TAF ISSUANCE...

IFR/LIFR STRATUS HAS BEEN A PROBLEM FOR MANY SURROUNDING AIRPORTS
THIS MORNING AND WE ARE GETTING TO THE TIME OF YEAR WHEN THE SUN
ANGLE IS LOWER AND LOW LEVEL MOISTURE IS MORE SLUGGISH TO MIX OUT.
HOWEVER...BASED ON VISIBLE SATELLITE TRENDS...KBRD SEEMS CLOSE TO
BREAKING OUT OF THE IFR. KDLH HAS SEEN A COUPLE HOURS OF IFR...BUT
IS ALSO IMPROVING. KHYR WILL LIKELY BE THE LAST TO SEE THE
CEILINGS LIFT LATE THIS AFTERNOON. EVEN AFTER THE CLEARING...A
SLIGHTLY HIGHER STRATOCUMULUS DECK IS FILLING THE HOLES - THIS
DECK IS BETWEEN 2500-3500FT. THE MAIN QUESTION WILL BE IF ANY
CEILINGS BUILD BACK IN TONIGHT...ESPECIALLY IN AREAS SUCH AS KDLH
AND KHYR. STILL PLENTY OF IFR STRATUS ACROSS EAST CENTRAL MN. SOME
OF OUR MODELS ACTUALLY ADVECT THIS STRATUS BACK INTO KDLH LATE
THIS EVENING. LIKEWISE...THE CLOUDS WILL NOT BE FAR WAY FROM KHYR
AND STRATUS TENDS TO EXPAND UNDER THE COVER OF DARKNESS. AT THIS
POINT...HAVE WENT FAIRLY OPTIMISTIC WITH THE TAFS. ONE THINGS FOR
SURE...MID LEVEL CLOUDS SHOULD PUSH INTO TONIGHT WHERE THERE
COULD EVEN BE A BAND OF VERY LIGHT PRECIP COMING CENTRAL MN/WI
EARLY TOMORROW MORNING.

&&

.POINT TEMPS/POPS...
DLH  50  34  44  25 /  20  10  10   0
INL  48  29  42  24 /  10  10  10   0
BRD  53  35  45  25 /  20  10  10   0
HYR  54  37  45  25 /  30  30  40   0
ASX  52  38  45  29 /  20  20  30   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

AVIATION...CANNON
Hazardous weather outlook, Oct 31, 3:39 AM CST, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
439 AM CDT MON OCT 31 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
439 AM CDT MON OCT 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG STORM SYSTEM WILL AFFECT THE NORTHLAND SATURDAY NIGHT AND
SUNDAY. COLDER AIR FLOWS INTO THE REGION ON SUNDAY AND LIGHT SNOW
IS POSSIBLE SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-011030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
439 AM CDT MON OCT 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

STEWART

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Northern Cook / Northern Lake

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Other Federal Agency
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

November began with severe drought in extreme northern Lake and parts of western Cook county. By the end of the month, severe drought conditions had spread across the entire area.

Drought, Southern Cook

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Southern Cook forecast zone
Reported by
Other Federal Agency
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

November began with severe drought conditions across western areas, in the Taconite Harbor and Tofte areas. During November, severe drought conditions spread throughout the entire area.

Drought, Southern Lake

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Southern Lake forecast zone
Reported by
Other Federal Agency
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Severe drought conditions were in the Silver Bay area in early November. During the month, severe drought conditions spread across the entire area.

Drought, Northern St. Louis

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Northern St. Louis forecast zone
Reported by
Other Federal Agency
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Severe drought conditions persisted across eastern areas, including the Ely area. Moderate drought continued across the rest of the area.

Drought, Central St. Louis

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Central St. Louis forecast zone
Reported by
Other Federal Agency
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Severe drought areas were east of Cook and south of Ely early in November. Severe drought spread throughout the eastern part of the Iron Range by the end of the month. Moderate drought continued throughout the rest of the area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351787, 351789, 351790, 351791, 351792.